Ho, B. P. and Leal, L. G. (1976) Migration of rigid spheres in a two-dimensional unidirectional shear flow of a second-order fluid. Journal of Fluid Mechanics, 76 (4). pp. 783-799. ISSN 0022-1120. http://resolver.caltech.edu/CaltechAUTHORS:HOBjfm76
See Usage Policy.
Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:HOBjfm76
The lateral migration of a neutrally buoyant rigid sphere suspended in a second-order fluid is studied theoretically for unidirectional two-dimensional flows. The results demonstrate the existence of migration induced by normal stresses whenever there is a lateral variation of the shear rate in the undisturbed flow. The migration occurs in the direction of decreasing absolute shear rate, which is towards the centre-line for a plane Poiseuille flow and towards the outer cylinder wall for Couette flow. The direction of migration agrees with existing experimental data for a viscoelastic suspending fluid, and qualitative agreement is found between the theoretically predicted and experimentally measured sphere trajectories.
|Additional Information:||Copyright © 1976 Cambridge University Press. Reprinted with permission. (Received 11 September 1974 and in revised form 10 May 1976) The authors are particularly grateful to P. Chan, who found an algebraic error in an earlier draft of this paper. The work reported here is supported by National Science Foundation Grants GK35468 and Eng 74-17590.|
|Usage Policy:||No commercial reproduction, distribution, display or performance rights in this work are provided.|
|Deposited By:||Archive Administrator|
|Deposited On:||15 Jun 2008|
|Last Modified:||26 Dec 2012 10:06|
Repository Staff Only: item control page